Format

Send to:

Choose Destination
See comment in PubMed Commons below
Obes Res. 2002 Jun;10(6):432-8.

Effect of protein intake on bone mineralization during weight loss: a 6-month trial.

Author information

  • 1Research Departmet of Human Nutrition & Centre of Food Research, The Royal Veterinary and Agricultural University, Frederiksberg C, Copenhagen, Denmark.

Abstract

OBJECTIVE:

The long-term effect of dietary protein on bone mineralization is not well understood.

RESEARCH METHODS AND PROCEDURES:

Sixty-five overweight (body mass index, 25 to 29.9 kg/m(2)) or obese (> or =30 kg/m(2)) subjects were enrolled in a randomized, placebo-controlled, 6-month dietary-intervention study comparing two controlled ad libitum diets with matched fat contents: high protein (HP) or low protein (LP). Body composition was assessed by DXA.

RESULTS:

In the HP group, dietary-protein intake increased from 91.4 g/d to a 6-month intervention mean of 107.8 g/d (p < 0.05) and decreased in the LP group from 91.1 g/d to 70.4 g/d (p < 0.05). Total weight loss after 6 months was 8.9 kg in the HP group, 5.1 kg in the LP group, and none in the control group. After 6 months, bone mineral content (BMC) had declined by 111 +/- 13 g (4%) in the HP group and by 85 +/- 13 g (3%) in the LP group (not significant). Loss of BMC was more positively correlated with loss of body fat mass (r = 0.83; p < 0.0001) than with loss of body weight. Six-month BMC loss, adjusted for differences in fat loss, was greater in the LP group than in the HP group [difference in LP vs. HP, 44.8 g (95% confidence interval, 16 to 73.8 g); p < 0.05]. Independent of change in body weight and composition during the intervention, highprotein intake was associated with a diminished loss of BMC (p < 0.01).

DISCUSSION:

Body-fat loss was the major determinant of loss of BMC, and we found no adverse effects of 6 months of high-protein intake on BMC.

Comment in

PMID:
12055318
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk